Kentucky, 2001

Tornado in Kentucky, July 8, 2001

July 8, 2001 · NWS JKL · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 8, 1:10 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 8, 1:10 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
210 PM EDT SUN JUL 8 2001

FORECAST CHALLENGE WILL BE POPS FROM MCS DEVELOPMENT.  MODELS ARE
NOT DOING WELL WITH QPF PLACEMENT AND TEND TO BE BIASED TO THE
WEST.

A LOT OF WEATHER GOING ON SO CUTTING THINGS SHORT.  LIKE AVN
CONSISTENCY FOR QPF...SO WILL LEAN TOWARD IT.

TEMPS AND POPS NOT TOO FAR FROM PREVIOUS AND WILL CONTINUE TO FOLLOW
CLOSE TO NGM MOS FOR TEMPS AND AV$N MOS FOR POPS.

.JKL...SEVERE THUNDERSTORM WATCH FOR ENTIRE CWA UNTIL 8 PM EDT.

HEINLEIN

In the hours before

Special weather statement, Jul 8, 11:36 AM EST, 1 hour 50 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1236 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS EASTERN KENTUCKY. THE PRIMARY THREATS FROM THE STORMS
WILL BE STRONG WINDS AND HEAVY RAINFALL...ALTHOUGH SOME HAIL CAN NOT
BE RULED OUT. THE AREA MOST AT RISK IS NORTH OF THE MOUNTAIN
PARKWAY...BUT RESIDENTS FURTHER SOUTH SHOULD ALSO REMAIN ALERT.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.

HAL
Special weather statement, Jul 8, 11:43 AM EST, 1 hour 43 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1243 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER INDICATES THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS A
PORTION OF EASTERN KENTUCKY...GENERALLY NORTH AND WEST OF A LINE FROM
MOUNT VERNON TO JACKSON TO MOREHEAD. THE REMAINDER OF EASTERN
KENTUCKY HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY
THREATS FROM THE STORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL...
ALTHOUGH SOME HAIL CAN NOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RAD{IO FROM THE NATIONAL WEATHER SERVICE
OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Magoffin

When
July 8, 1:26 PM EST to 1:40 PM EST
Where
Magoffin County, 2 mi SE of Salyersville
Rating
F0
Path length
1 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.733, -83.033

Numerous reports of a tornado were received. Emergency management reported that the tornado scrapped the ridgetops as it traveled to the southeast. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyThe tornado archive for Kentucky, 2001Warnings in Kentucky, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260931.